YONA AMITAI, M.D.; ALAN C. YEUNG, M.D.; JACK MOYE, M.D.; FREDERICK H. LOVEJOY, M.D.
AMITAI Y, YEUNG AC, MOYE J, LOVEJOY FH. Repetitive Oral Activated Charcoal and Control of Emesis in Severe Theophylline Toxicity. Ann Intern Med. 1986;105:386-387. doi: 10.7326/0003-4819-105-3-386
Download citation file:
Published: Ann Intern Med. 1986;105(3):386-387.
Treatment with multiple doses of oral activated charcoal increases theophylline clearance in patients receiving theophylline therapy and in patients with mild theophylline toxicity (1-3). However, patients with severe theophylline toxicity have persistent vomiting and are unable to tolerate oral activated charcoal (3, 4). Theophylline may induce vomiting by increasing the volume of gastric secretion (5). The control of xanthine-induced gastric hypersecretion and vomiting therefore may include administration of H2 antagonists (6). We report the cases of two patients with severe theophylline toxicity and vomiting that was controlled by ranitidine and droperidol; multiple doses of oral activated charcoal were tolerated by
Learn more about subscription options.
Register Now for a free account.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only